Be Cautious with Ginkgo Biloba


The "memory enhancer" herb ginkgo biloba has been linked to bleeding problems. One of the components in this herb slows blood clotting. Consumers who take ginkgo with other medicines that prevent blood clots, such as Coumadin (warfarin) or aspirin, may increase their risk of bleeding.

In one reported case, a young man experienced spontaneous bleeding from his right eye after taking ginkgo for just one week. He was also taking a low dose of aspirin (80 mg) every morning to help prevent a heart attack. When he stopped taking ginkgo, the bleeding stopped and did not happen again. There have also been reports of bleeding in consumers who were not taking other medicines to prevent blood clots. One report involved a young woman who experienced serious bleeding in her brain after she had been using ginkgo for a long time.

Gingko can also reduce the effectiveness of a brain and liver enzyme (monoamine oxidase - MAO) that helps keep your blood pressure under control. So, over-the-counter medicines that could increase your blood pressure, like the decongestant phenylephrine found in many flu and cold products, should be used with caution or avoided if you are taking ginkgo.

Created on January 1, 2008

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work